Sep 022004
 

I was hoping it was getting better but then I had a really bad day today with pain in the 3-4 realm and it was constant rather than intermittent. I’ve also had a lot of itching lately without any real explanation and not in places where I have had prior MS itching but since it moves around so frequently I don’t know what to blame. But when in doubt blame the MS (unless you’re cooking hot peppers). 😉

Aug 032004
 

I have 3 more days of the tapering steroids but it is such a drop in dosage that I should be at my worst now as far as the side effects. Tradeoffs seems to be the word the comes to mind after this round as we are always looking to make some steps forward but my suspicion is we’ve taken more steps backwards than forwards. Every time I’m done with the Solu-Medrol I swear this is the last time I’m taking it because it is just too nasty of a drug – at least this cycle is done – maybe I can now maintain I won’t take it anymore unless it becomes critical. I really need to start seeing some benefits from the steroids because their cost in side effects is high and from what I’ve seen so far it just isn’t worth it. Here is the wrapup:

 

  • My vision got much more blurry today and is the worst it has been for this treatment. Assuming everything continues on as normal it could get a little worse before it gets better. Normal steroid garbage for me.
  • Ear Pain and Sore Throat are coming back which isn’t a complete surprise. The Biaxin made it better but I stopped right away because all of those drugs were just too much of a strain on the system. I did take another days worth of Biaxin a couple of days ago when the sore throat started to reappear and it helped but then it was still the same thing with too many drugs in the system. Fortunately I am able to tough this out with some Tylenol (which is working surprisingly well) and trying to take it easy. If I get too bad I’ll resume the antibiotics after the steroids have had a chance the clean out. I did go and lookup Biaxin and methylprednisolone (Solu-Medrol and my followup pills) have a potential contraindication though they didn’t specify what specifically it was. It is possible that is what happened to me. I would have hoped the family practice dr. would have at least checked that since he prescribed this medication because I was about to start the Solu-Medrol.
  • Tremors are still bad but are getting better. I’m sure it is going to take a while for all of these steroids to work their way out of the system and for them to get completely better.
  • The 40mg of Nexium isn’t cutting it either with me having pretty bad heart burn throughout the treatment. I doubled the dose with no effect and hobbled along with some Tums. I guess I am getting my calcium in for the month, year, eternity… 😉
  • Sleeping has gone pretty well but I can’t get enough. Once I eat I am ready to crash and if I’d go to bed then probably wouldn’t need any Ambien. The fact that the steroids make me get up 1-2 times per night is not helping me get the sleep I need.
  • The hungers officially hit a couple of days after the Solu-Medrol which isn’t all that unusual. Nothing sweet appeals to me at all – not that unusual – I just want protein. Unfortunately the everything tastes bad hit at the same time so it’s hard to get all that I want but I seem to be making due. Tomato products are the worst which eliminates what I would really like which is a hamburger with some ketchup. On the other hand I stuffed myself on some Mexican food the other day which was delicious.
  • Some hand stiffness started in the middle of the Solu-Medrol and is continuing to go pretty strong – though is showing signs of getting better. I heavily suspect that this is caused by dehydration and the Biaxin was probably the cause of some weird dehydration effect in me. If it is dehydration then it should be getting within a couple of days. Certainly one more data point that dehydration has a negative effect of my stiff hand symptom.
May 122004
 

I just got off the phone with me dr. as I write this (4:40 pm). I have had a rash of new symptoms for a couple of months now. Some of the new stuff was MS Pain (I will go into more detail later), Itching (I will go into more detail later), and very recently foot numbness and leg weakness. The later is what I called the Dr. about. I asked his personal recommendation at this point and he said to wait a week and follow up with him to see how I was doing – this is probably because he knows me aversion to solu-medrol because of the bad attitude it gives me. He said after a week if it hasn’t gotten better then he’d probably prescribe oral high-dose Decadron. He said most studies indicate that it is just as effective as Solu-Medrol. He said if that didn’t work than he would recommend proceeding with Novatrone to nip it in the bud. I really don’t like the prospect of that – and told him as such – but I really don’t think it will come to that. He also said that the side effects to Novatrone are much better than Solu-Medrol. I told him whatever is necessary it is OK to proceed with.

He also expressed concern that I have had a couple of exacerbations back to back while on the Rebif. He countered by saying that who know what they would have been like on nothing. He said he would be eager to see the new MRI’s come July to see if there has been a lot of activity and then deciding what to do then. I certainly want a drug that works now because now is the time to control the symptoms to prevent disability.

We also went on to discuss my Zoloft dosage because while it has helped a ton I am still a little sensitive at times. It is much less frequent, much less severe, and I am able to keep it hidden. I asked him what I should expect from the Zoloft. He said that I am on a very low introductory dosage and most people are on 100mg to 200mg so he bumped me to 100mg. He said that since I tolerated 50mg so well I shouldn’t see any ill effects in moving to 100mg. He also offered to have his staff call in a prescription but I said I have plenty to double-up on until our next appointment when we can evaluate how well it is working.